Case study 88.2
A 52-year-old woman with mild hypertension presents with intermittent constipation that progresses to frank large bowel obstruction. She is seen in an emergency room and admitted when an abdominal CT shows a sigmoid mass with obstruction. Colonoscopy confirms a biopsy-proven adenocarcinoma at 30 cm, and she undergoes laparoscopic left hemicolectomy. A stage IIIB tumor (T3, N1b) with 3 out of 21 lymph nodes is resected. Neither the CT nor the surgery reveals any evidence of metastatic disease. Six weeks later, she starts adjuvant chemotherapy with modified FOLFOX6 regimen. After 10 cycles, she develops grade 2 neuropathy in her feet, and the oxaliplatin is held for the final two cycles. She completes therapy and begins surveillance. At 10 months after surgery, she complains of some pelvic fullness and back pain. She has lost 3 kg unintentionally. Her CEA is normal, but her CT scans reveal a pelvic mass, retroperitoneal lymph nodes, and two hypodense liver lesions. FNA of the pelvic mass reveals metastatic colon cancer in the right ovary. You have the archived primary tumor sample analyzed for KRAS mutations, and it has a codon 12 mutation.
1. What chemotherapy regimen would you recommend at this time?
- FOLFOX (5-fluorouracil, leucovorin, oxaliplatin)
- FOLFIRI (5-fluorouracil, leucovorin, irinotecan)
- CAPOX (capecitabine and oxaliplatin)
- CAPIRI (capecitabine and irinotecan)
- Either A or C
- Either B or D
A tumor recurring within 1 year of completion of adjuvant therapy is unlikely to respond to the regimen used in the adjuvant setting (fluoropyrimidine with oxaliplatin). Therefore, an irinotecan-based regimen is recommended. In addition, her prior neuropathy makes the use of oxaliplatin difficult. As mentioned above, 5-fluorouracil and capecitabine are equivalent in activity, and therefore the decision is usually based on patient preference. The continuation of a fluoropyrimidine in the metastatic setting after failure in the adjuvant setting lacks direct data support; however, from studies of the use of a fluoropyrimidine-based regimen in the second-line setting for metastatic disease after failure of a first-line fluoropyrimidine-containing regimen, it is clear that such continuation is appropriate..
2. What biologic agent would you add to the chemotherapy backbone?
The addition of biologic agents—anti-angiogenic agents (vascular endothelial growth factor (VEGF) antagonists) such as bevacizumab and aflibercept, or anti-epidermal growth factor receptor (EGFR) antibodies such as cetuximab and panitumumab—has improved outcomes in metastatic colorectal cancer. Bevacizumab and the EGFR antibodies improve progression-free (and perhaps overall) survival in this setting. The EGFR antibodies, however, do not apply in this situation as they are rendered ineffective by mutations in the KRAS gene, making KRAS testing standard-of-care prior to deciding which therapy to institute. At this time, aflibercept and regorafenib have shown improved survival in the second-line and salvage settings only.
After discussion, the patient elects to start FOLFIRI with bevacizumab (5 mg/kg). She receives four cycles with fair tolerance. Treatment is accompanied by some diarrhea, weight loss, alopecia, and nausea, but no vomiting. Her neuropathy is stable, but her blood pressure sequentially increases each cycle. CT scans are obtained to measure response, and the patient presents on the morning of cycle 5 to review results. She is anxious, and her blood pressure (BP) is 170/110. CT scan of the abdomen demonstrates a radiographic partial response of the ovarian mass and liver metastases. Repeat BP readings range around 160/105.
3. What is the most appropriate intervention at this time?
- Reduce bevacizumab dose to 2.5 mg/kg.
- Hold bevacizumab.
- Hold all chemotherapy.
- Continue all treatment as before, and start antihypertensive medication.
Bevacizumab is a monoclonal antibody that binds to VEGF, the ligand for the VEGF receptors. Ligand removal generates prominent vascular side effects, including hypertension, increased risk of cardiovascular and cerebrovascular events, and proteinuria. There are scant guidelines for management of bevacizumab-induced hypertension, but most groups recommend that in cases of grade 2 or higher hypertension (BP >160/100), bevacizumab should be stopped and antihypertensive therapy started. The bevacizumab may be restarted later when BP is controlled. A small reduction in bevacizumab dose is unlikely to have an impact on hypertension. In addition, stopping all chemotherapy is not desirable or warranted.
The bevacizumab is stopped, and amlodipine is started. After a month, BP is under good control and bevacizumab is resumed. After another two cycles, the patient appears for cycle 8 of treatment and complains to the chemotherapy nurse that she experienced left-sided chest pain, radiating down the left arm and lasting 3 minutes occurring on day 4 of the previous cycle. On interviewing her, the physician elicits that this is accompanied by palpitations and diaphoresis.
4. What is the most appropriate step now?
- Stop bevacizumab.
- Stop 5-fluorouracil.
- Consult cardiology.
- All of the above
Cardiovascular complications of cancer therapy can lead to severe morbidity and death. While anthracyclines have been well documented as cardiotoxic agents, 5-fluorouracil (5-FU) can lead to cardiac problems as well. Coronary vasospasm appears to be the main mechanism behind 5-FU-induced cardiotoxicity, although direct myocardial injury is also described. Toxicity has been reported with the first cycle of therapy. Dihydropyrimidine dehydrogenase (DPD), the enzyme that metabolizes most of the administered 5-FU to its inactive derivatives, is deficient in a small minority of the population, but this deficiency has not been shown to be associated with cardiac complications (it is associated with other acute, severe toxicity from 5-FU, such as stomatitis, neutropenia, and severe diarrhea). In this case, there is the possibility of cumulative cardiotoxicity from 5-FU and bevacizumab. Management of significant cardiac symptoms includes stopping chemotherapy and obtaining formal cardiology evaluation. The patient may be rechallenged with chemotherapy if there is no evidence of significant cardiac events and after a careful cardiac assessment.